High Wind, Castro
- When
- January 11, 1:01 PM CST to 3:32 PM CST
- Where
- Castro forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
An intense upper level storm system resulted in widespread strong to severe wind gusts raking West Texas on the afternoon of the 11th. The winds managed to lift copious amounts of dust across eastern New Mexico and West Texas.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An intense upper level storm system resulted in widespread strong to severe wind gusts raking West Texas on the afternoon of the 11th. The winds managed to lift copious amounts of dust across eastern New Mexico and West Texas. The blowing dust dropped the visibility and painted an eerie red-brown hue across the skyline during the afternoon and early evening before beginning to settle out. Several thicker bands of dust dropped the visibility to one mile or less at its peak. The westerly wind gusts peaked at 50-60 mph over most of the South Plains region.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
62 mph at Silverton (Briscoe County),|62 mph at Turkey (Hall County),|62 mph at Amherst (Lamb County),|61 mph at Hart (Castro County),|60 mph at Memphis (Hall County),|60 mph at Friona (Parmer County),|60 mph at Dimmitt (Castro County),|59 mph at Tulia (Swisher County),|58 mph at Vigo Park (Swisher County),|58 mph at Happy (Swisher County),|58 mph at Olton (Lamb County), and|58 mph at Paducah (Cottle County).
The following high wind reports are from Automated Surface Observing Stations (ASOS):
64 mph at Lubbock International Airport (Lubbock County) and|61 mph at Childress Municipal Airport (Childress County).
Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:
44 mph at Muleshoe (Bailey County) and|42 mph at Morton (Cochran County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 11, 11:21 AM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1121 AM CST Wed Jan 11 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 1121 AM CST Wed Jan 11 2023 The forecast remains on track for the high wind event this afternoon. Southwesterly surface winds are beginning to increase following the departure of the mid-level cloud deck, with current wind speeds averaging between 20-30 mph on the West Texas Mesonet. METARs across east-central and eastern New Mexico have also measured sustained, westerly winds between 30-40 mph following the Pacific cold front. All hazard products have commenced and are in effect through 12/02Z (8 PM CST). The complete forecast update will be issued this afternoon. Sincavage && .SHORT TERM... (Today and tonight) Issued at 244 AM CST Wed Jan 11 2023 Wind is on the agenda today as a stout storm system moves off the Colorado Rockies this morning and tracks eastward across southeastern Colorado and southwestern Kansas during the day before ending up over the mid-Mississippi Valley by Thursday's sunrise. The expected tightness of the 700 mb height gradient over West Texas begs the consideration of meeting high wind criteria. However, early January doesn't always see these storm systems meet their potential in large part due to the inability to tap the higher momentum air near the 700 mb level and bring it efficiently to the surface. Today will see a couple of negatives, the first being morning mid and upper level cloud cover. Confidence is high that much of this cloud cover will shift east of the forecast area late morning to early afternoon. This will allow the turnover to begin, first eroding any lingering low level inversion. However, progged soundings suggest mixing is likely to only reach 725-750 mb where wind speeds will not be as great as at 700 mb. Still, high momentum air is expected to reach the surface during peak mixing and turnover mid to late afternoon with the highest speeds naturally occurring across the northwest where the surface altitude is the highest. In general, this setup should favor sustained wind speeds in advisory criteria for much of the forecast area but with a high likelihood for most areas on the Caprock of reaching 50 kt gust speeds. As a result, will convert the High Wind Watch to a Warning for most of the area along and west of I-27. Wind speeds will decrease to the south and east of this area, south as low to mid level height gradient slackens and east where mixing will take longer due to lower altitude and later clearing of sky cover. Wind speeds will begin to diminish by mid-evening, although will remain elevated through the night, especially eastern counties closest to the tight pressure/height gradient associated with the departing upper low. Some cold advection today as the upper trough overhead will bring cooler temperatures to the area, generally on the order of ten degrees west and closer to five east. && .LONG TERM... (Thursday through Tuesday) Issued at 244 AM CST Wed Jan 11 2023 After an active couple of days, relatively quiet weather is set to return to the region late this week. Low level northerly flow will continue on Thursday as surface high pressure builds in from the northwest. Breezy conditions Thursday morning will gradually subside through the daytime hours, however occasional gusts to 30 mph will remain possible through midday. Thursday is also expected to be the coolest day of this forecast period given the cooler airmass upstream and 850mb temps falling below 5C, however highs will still end up near normal values for this time of year. Upper troughing will finally exit to the east late Thursday with an upper ridge axis set to translate overhead Friday into Saturday. The corresponding increase in layer thicknesses and a return to southwesterly surface flow will result in a period of warming from Friday through Sunday, with highs area-wide in the mid/upper 60s by Saturday. The upper level pattern continues to favor a rinse-and-repeat scenario with an amplified flow regime resulting in a train of progressive shortwaves passing through the Four Corners region and into the central plains into at least the middle of next week. The first of these disturbances is on track to bring another round of windy conditions to the region Sunday into Monday, with an additional wave possible by next Wednesday. With a continuing lack of precipitation and the tracks of these systems currently favoring a dry and windy outcome, fire weather concerns are expected to return Sunday and persist into early next week as any appreciable low level moisture remains confined to our east. && .AVIATION... (18Z TAFS) Issued at 1121 AM CST Wed Jan 11 2023 Southwesterly winds are beginning to increase in speed and will veer to the west following the passage of a Pacific cold front. Sustained, westerly winds will increase to 30-35 kt at KCDS, KLBB, and KPVW with gusts near 50 kt possible. BLDU will accompany the gradient winds at KLBB and KPVW, though confidence is low in VSBY restrictions developing as dust concentrations during previous wind events this winter have been lacking. Significant cross winds will occur on runway 17/35 at KLBB this afternoon. A secondary cold front will move through the region after sunset, shifting winds to the northwest and remaining blustery overnight. VFR otherwise. Sincavage && .FIRE WEATHER... Issued at 244 AM CST Wed Jan 11 2023 A strong storm system moving across the central High Plains today will bring increasing wind speeds, the strongest across the extreme southwestern Panhandle and the weakest across the southern Rolling Plains. Although temperatures will cool some from yesterday's warmth, highs today will still be well above normal with relative humidity falling to a range 10-15 percent. The combination of wind speed and humidity will support Red Flag conditions areawide through the afternoon and early evening hours today. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for TXZ021>044. High Wind Warning until 8 PM CST this evening for TXZ021>023- 027>029-033>035. Wind Advisory until 8 PM CST this evening for TXZ024-025-030-031- 036-039>041. && UPDATE...09 SHORT TERM...07 LONG TERM....30 AVIATION...09
Hazardous Weather Outlook National Weather Service Lubbock TX 255 AM CST Wed Jan 11 2023 TXZ021>044-120900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 255 AM CST Wed Jan 11 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Strong west winds will develop today. A High Wind Warning is in effect for mainly western sections of the South Plains and extreme southern Panhandle where wind gusts of 60-65 mph will be possible. A Wind Advisory has been issued for the southern South Plains and portions of the Rolling Plains and extreme southeastern Panhandle for sustained wind speeds of 25-35 mph. The warning and advisory are in effect from 11 AM to 8 PM. In addition, critical fire weather conditions are expected across all of the South Plains area, and a Red Flag Warning is in effect from 10 AM to 8 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to critical fire weather conditions are possible across much of the region Sunday through Tuesday as windy conditions return to the area.
The national radar mosaic for the moment the first event began.
12 high wind, 2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065622, 1065657, 1065624, 1065661, 1065628, 1065635, 1065662, 1065630, 1065632, 1065633, 1065643, 1065663, 1065644, 1065649.